Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 16, 2014, 6:48 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2014, 6:48 AM HST (16:48 UTC)
- Expired
- Feb 16, 2014, 9:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 7:30 AM HST | HEAVY RAIN 3.82 | 3 W Wailua, HI | RAINFALL SINCE 5AM 3.82 INCHES. RAIN RATE CURRENTLY 1.2 INCHES PER HOUR. |
| Feb 16, 8:00 AM HST | FLASH FLOOD | Koloa, HI | ROAD CLOSURE WELIWELI AND ALA KINOIKI DUE TO HIGH WATER ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
083 WGHW50 PHFO 161648 FFWHFO HIC007-161945- /O.NEW.PHFO.FF.W.0004.140216T1648Z-140216T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 648 AM HST SUN FEB 16 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 945 AM HST * AT 636 AM HST...A GAGE ON HANALEI RIVER SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN MOVING ACROSS THE EASTERN PORTION OF KAUAI. RAIN GAGE AT KAPAA REPORTED RAIN RATE OVER 2 INCHES PER HOUR IN THE PAST COUPLE OF HOURS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENTIRE ISLAND OF KAUAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2208 15988 2235 15943 2202 15917 2175 15956 $$ HUI
2 follow-up statements
153 WGHW70 PHFO 161810 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 810 AM HST SUN FEB 16 2014 HIC007-161945- /O.CON.PHFO.FF.W.0004.000000T0000Z-140216T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 810 AM HST SUN FEB 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 945 AM HST... AT 748 AM HST...RADAR REVEALED LOCALLY HEAVY RAIN CONTINUING TO AFFECT MAINLY THE EASTERN PORTION OF KAUAI. GAGE AT WAILUA RIVER INDICATED RIVER STAGE HAS RISEN RAPIDLY TO 13 FEET IN THE PAST HOUR WHILE GAGE AT HANALEI RIVER INDICATED A RIVER STAGE NEAR 7 FEET FOR THE PAST HOUR. AT 730 AM HST...A WEATHER SPOTTER NEAR WAILUA REPORTED HEAVY RAIN WITH RAIN RATE OF ABOUT 1.2 INCHES PER HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE ENTIRE ISLAND OF KAUAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2208 15988 2235 15943 2202 15917 2175 15956 $$ HUI
149 WGHW70 PHFO 161939 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 939 AM HST SUN FEB 16 2014 HIC007-161948- /O.EXP.PHFO.FF.W.0004.000000T0000Z-140216T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 939 AM HST SUN FEB 16 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT HEAVY PONDING OF ROADWAYS IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2208 15988 2235 15943 2202 15917 2175 15956 $$ HUI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 4:05 AM HST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 16, 4:05 AM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 405 AM HST SUN FEB 16 2014 .SYNOPSIS... LOW PRESSURE WEST OF THE AREA WILL PRODUCE A CLOUDY AND WET WEATHER PATTERN OVER THE WEST END OF THE STATE OVER THE NEXT FEW DAYS. LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT MAINLY FOR KAUAI. SOME IMPROVEMENT IS EXPECTED TOWARDS THE END OF THE WEEK AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED AT 24N170W...OR 700 MILES WEST OF KAUAI THIS MORNING. THE ASSOCIATED SURFACE LOW IS LOCATED ABOUT IN THE SAME PLACE. THIS STACKED SYSTEM IS DRIVING THE UNSETTLED WEATHER ACROSS THE WESTERN END OF THE STATE THIS MORNING. INFRARED SATELLITE SHOWS A SWATH OF LAYERED CLOUD COVER OVER THE SMALLER ISLANDS...AND CIRRUS CLOUDS COVERING THE BIG ISLAND. RADAR SHOWS STRATIFORM RAIN...WITH A FEW EMBEDDED HEAVIER RAIN BANDS TRACKING UP FROM THE SOUTH ACROSS KAUAI AND NIIHAU. THIS RAIN WILL LIKELY SPREAD TO OAHU LATER TODAY. EXPECT THE MOST INTENSE RAIN TO OCCUR THIS AFTERNOON AND TONIGHT ACROSS THE WESTERN PORTION OF THE STATE...THEN LINGER THROUGHOUT MONDAY AND TUESDAY FOR ALL OF THE SMALLER ISLANDS. SOUNDINGS FROM THIS MORNING SHOW PRECIPITABLE WATER /PW/ VALUES OF 2 INCHES AT LIHUE...AND 1.6 INCHES AT HILO. BOTH ARE ON THE WET SIDE...BUT PARTICULARLY FOR LIHUE. THE HIGH PW VALUES WILL MAKE THE RAINFALL EFFICIENT. A FLASH FLOOD WATCH FOR KAUAI COUNTY ALSO GOES INTO EFFECT AT NOON TODAY THROUGH EARLY MONDAY MORNING. EXPECTING OAHU TO BE ON THE FRINGES OF THE HEAVIER PRECIPITATION...BUT IT IS POSSIBLE THAT THE WATCH COULD EXTEND TO OAHU DEPENDING ON HOW THE SITUATION SHAPES UP TODAY. SURFACE WINDS WILL BE MODERATE TO FRESH SOUTHEAST TO SOUTH...AND WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK. TERRAIN EFFECTS ON THE RAINFALL SHOULD BE MINIMAL...HOWEVER THIS FLOW PATTERN MAY HANG UP RAIN ALONG THE KOOLAU MOUNTAINS RESULTING IN SOME FAVORING ACROSS THE WINDWARD SIDE AND MOUNTAINS. AS MENTIONED...THIS WEATHER PATTERN WILL LIKELY LAST INTO WEDNESDAY...WITH LESS INTENSE RAIN EXPECTED MONDAY THROUGH WEDNESDAY. THIS SYSTEM WILL AFFECT KAUAI...TO A LESSER EXTENT OAHU...AND TO AN EVEN LESSER EXTENT MAUI COUNTY. TOWARD THE END OF THE WEEK HIGH PRESSURE IS FORECAST TO BUILD IN TO OUR NORTH WHICH WOULD RESULT IN TRADE WINDS MAKING A RETURN. CLOUDS AND SHOWERS WOULD TEND TO FAVOR WINDWARD AND MAUKA AREAS. && .AVIATION... AIRMET SIERRA FOR TEMPO MOUNTAIN OBSCURATION REMAINS POSTED FOR KAUAI AND WINDWARD OAHU...WHERE ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE. AIRMET ZULU IS ALSO IN EFFECT FOR KAUAI AND OAHU...WITH SOME MODERATE ICING POSSIBLE IN LAYERED MID LEVEL CLOUDINESS AND PRECIP. THESE CONDITIONS APPEAR LIKELY TO PERSIST ACROSS WESTERN SECTIONS OF THE STATE THROUGH TONIGHT AND SUNDAY. TRANQUIL CONDITIONS WITH PREVAILING VFR ARE EXPECTED ACROSS MAUI AND THE BIG ISLAND. WIDELY SCATTERED SHOWERS AND ISOLATED MVFR CIGS WILL BE CONFINED MAINLY TO THE PUNA AND HILO DISTRICTS ON THE WINDWARD BIG ISLAND. && .MARINE... A SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH TODAY DUE TO STRONG SOUTHEAST WINDS AROUND KAUAI. THE WINDS ARE EXPECTED TO WEAKEN TONIGHT. SOUTH AND SOUTHEAST WILL CONTINUE INTO THE MIDDLE OF THIS WEEK. A SERIES OF NORTHWEST SWELLS WILL ARRIVE THIS WEEK...BUT SURF HEIGHTS GENERATED ARE EXPECTED TO REMAIN BELOW HIGH SURF ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON HST TODAY THROUGH LATE TONIGHT FOR NIIHAU-KAUAI. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL. && FOSTER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 3:36 PM HST | Flash Flood Watch | HFO | Kauai | 60 hr |
| Feb 15, 6:50 PM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
| Feb 16, 5:05 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 16, 10:00 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.